Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 338, NWS Atlanta, GA

June 15, 2008Marion County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 15, 2008, 4:19 PM EDT for Marion County, Georgia. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 4:19 PM EDT (20:19 UTC)
Expired
Jun 15, 2008, 5:00 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Marion County, GA

The radar

The Robins AFB radar (KJGX), 118 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:25 PM EDTTSTM WND DMG3 Wnw Buena Vista, GA3 TREES WERE BLOCKING HIGHWAY 26 AND 1 TREE WAS BLOCKING HIGHWAY 137 WEST OF BUENA VISTA. HAIL WAS ALSO REPORTED BUT THE SIZE WAS UNKONOWN.
Jun 15, 4:31 PM EDTHAIL 0.5Berginsville, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 152019
SVRFFC
GAC197-152100-
/O.NEW.KFFC.SV.W.0338.080615T2019Z-080615T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 PM EDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARION COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 500 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRANTLEY...MOVING SOUTH AT 12 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUENA
  VISTA AND DRANEVILLE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3217 8442 3223 8465 3239 8462 3241 8447
TIME...MOT...LOC 2019Z 357DEG 10KT 3235 8456

$$
2 follow-up statements
000 
WWUS52 KFFC 152036
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT SUN JUN 15 2008

GAC197-152100-
/O.CON.KFFC.SV.W.0338.000000T0000Z-080615T2100Z/
MARION GA-
436 PM EDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN MARION COUNTY...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
BUENA VISTA...MOVING SOUTH AT 11 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BERGINSVILLE AND DRANEVILLE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3220 8453 3220 8454 3223 8465 3238 8462
      3238 8447 3217 8442
TIME...MOT...LOC 2036Z 357DEG 10KT 3230 8456

$$
000 
WWUS52 KFFC 152058
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT SUN JUN 15 2008

GAC197-152106-
/O.EXP.KFFC.SV.W.0338.000000T0000Z-080615T2100Z/
MARION GA-
456 PM EDT SUN JUN 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION COUNTY WILL 
EXPIRE AT 500 PM EDT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM LOCATED NEAR BERGINSVILLE...MOVING SOUTH AT 11 
MPH.  THIS STORM HAD WEAKENED...SO THE WARNING WILL BE ALLOWED TO 
EXPIRE.  WIND GUSTS TO 40 MPH AND PEA SIZED HAIL ARE STILL EXPECTED 
WITH THIS STORM AS IT MOVES SLOWLY SOUTH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3220 8453 3220 8454 3223 8465 3238 8462
      3238 8447 3217 8442
TIME...MOT...LOC 2056Z 357DEG 10KT 3224 8456

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:35 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 15, 3:35 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT SUN JUN 15 2008

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
WEAK BOUNDARY REMAINS ACROSS CENTRAL GEORGIA THIS AFTERNOON. THIS
BOUNDARY IS EXPECTED TO CONTINUE SLOWLY SINKING SOUTH AND DISSIPATING
OVER NIGHT...BUT ENOUGH MOISTURE REMAINS IN PLACE OVER THE REGION FOR
ISOLATED CONVECTION THIS EVENING...SCATTERED IN THE FAR SOUTHERN
REACHES OF THE FORECAST AREA. WITH THE REMAINS OF THIS BOUNDARY
EXPECTED TO BE IN THE VICINITY...ISOLATED TO SCATTERED CONVECTION IS
POSSIBLE AGAIN MONDAY IN CENTRAL GEORGIA. PERSISTENT NORTHWESTERLY
UPPER FLOW WILL HELP PUSH ANOTHER FRONTAL BOUNDARY INTO NORTH GEORGIA
LATE MONDAY AND INTO CENTRAL GEORGIA TUESDAY. WITH LIMITED MOISTURE
AVAILABLE AND NO DISTINCT UPPER LEVEL FORCING ACCOMPANYING THE
FRONT...ANY SHOWERS OR THUNDERSTORMS SHOULD REMAIN ISOLATED TO
SCATTERED IN COVERAGE.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE LARGE SCALE UPPER LEVEL PATTERN REMAINS BASICALLY UNCHANGED
THROUGH THE EXTENDED FORECAST PERIOD WITH A PERSISTENT UPPER RIDGE
OVER THE ROCKIES AND TROUGH ALONG THE EAST COAST. THIS KEEPS GEORGIA
UNDER A NORTHWESTERLY UPPER FLOW. MODELS DO NOT HIGHLIGHT ANY
SIGNIFICANT WAVES MOVING THROUGH THIS FLOW INTO THE REGION...SO IT IS
HARD TO PINPOINT ANY BEST DAY FOR PRECIPITATION...BUT DIURNAL
CONVECTION WILL BE A POSSIBILITY JUST ABOUT ANY DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  91  66  89  62 /  10   5  10  10   5
ATLANTA         69  90  70  87  62 /  10   5  10  10   5
BLAIRSVILLE     60  86  62  82  54 /  10   5  20  10  10
CARTERSVILLE    63  90  65  86  54 /  10   5  20  10  10
COLUMBUS        70  92  70  91  67 /  20  10  10  20   5
GAINESVILLE     67  89  68  87  61 /  10   5  20  10  10
MACON           68  92  69  95  65 /  20  20  10  20   5
ROME            65  92  65  88  59 /  10   5  20  10  10
PEACHTREE CITY  64  90  65  89  57 /  10   5  10  10   5
VIDALIA         70  91  70  94  67 /  50  30  20  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20

In the hours before

Special weather statement, Jun 15, 3:47 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT SUN JUN 15 2008

GAZ110-152015-
347 PM EDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
TELFAIR COUNTY UNTIL 415 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHINA HILL...MOVING SOUTHWEST AT 4 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TELFAIR COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CHINA HILL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:15 PM EDTSevere Thunderstorm WarningFFCMuscogee30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.